Alert archive / West Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 78, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 17, 1997, 7:39 PM EDT for Monroe County, West Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 1997, 7:39 PM EDT (23:39 UTC)
- Expired
- Aug 17, 1997, 8:25 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Monroe County, WV
The radar
The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 7:45 PM EDT | Thunderstorm Wind | Lindside, WV | |
| Aug 17, 7:45 PM EDT | Hail 0.75 | Lindside, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 916 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -134 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 172342 RRA SVRRNK WVC063-180025- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 739 PM EDT SUN AUG 17 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 825 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEASTERN WEST VIRGINIA ...MONROE COUNTY AT 739 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 24 MILES NORTHWEST OF BLACKSBURG OR 4 MILES WEST NORTHWEST OF LINDSIDE MOVING EAST SOUTHEAST AT 35 MPH. SEVERE WEATHER IS EXPECTED TO REACH... ROCK CAMP AROUND 750 PM EDT LINDSIDE AROUND 800 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. JJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:30 PM EDT, 5 hours 9 minutes earlier.
Area forecast discussion, Aug 17, 2:30 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT SUN AUG 17 1997 RECOMMENDATIONS... CRW...LETS ADD THE MENTION OF A GUSTY EVENING THUNDERSTORM TO ZONES. RDU...PUT A CHC OF PCP IN FOR LATE TONIGHT IN THE NW MTNS. WBC...WHAT DO YOU THINK ABOUT RAISING POP TONIGHT AND MON. DISCUSSION... KFCX AT 18Z INDCTD AN ISOLATED THUNDERSTORM PUTHAN COUNTY IN WEST VIRGINIA. REGION RADAR PLOT DISPLYD SHOWERS AND THUNDERSTORMS TO OUR WEST ACROSS THE OHIO VALLEY. SAT LOOP SHWD QUICKLY DEVELOPING CU MAINLY ALONG THE MTNS THIS AFTERNOON. MODELS WERE FAIRLY SIMLIAR FOR RNK CWA DURG THE PD. FNT SLOWLY SINKS SOUTH TONIGHT AND MON. BEHIND THE FRNT...HIGH PRESSURE BUILD IN ACRS THER GREAT LAKES. ALOFT AT 500MB...VORT MAX ROTATES ACROSS EAST ACRS TONIGHT INTO MONDAY MORNING. ON PCGRIDS DATA THE NGM WAS ATAD STRNGER WITH VERTICAL VELOCITY ESP FRM 800 TO 250MB. SEVERAL SIGN SUPPORT POTL FOR SEVERE WX...INSTABILITY SEEM IN LIS...DIVG ALF...PUSH OF DRIER AIR IN MID LEVEL ETC. ANYHOW FOR TONIGHT FORECAST...CHC OF A GUSTY EVENING SHOWERS AND THUNDERSTORMS IN WEST VIRGINIA...OTHERWISE PARTLY TO MOSTLY CLOUDY TONIGHT WITH CHC OF SHOWERS AND THUNDERSTORMS. POP DECREASING AS ONE MOVES SE. LOWS WILL VARY FROM MID/UPPER 60S TO MID 70S. MONDAY WILL BE NOT AS HOT WITH VARIABLE CLOUDINESS AND CHANCE OF SHOWERS AND THUNDERSTORMS EVERYWHERE. HIGHS WILL VARY FRM ARD 80 TO ARD 90. A FEW VERY QUICK NUMBERS.... ROA 72/86/65/81 5511 RNK 68/84/63/79 5511 BLF 66/78/61/77 5310 LYH 72/87/65/82 4511 DAN 74/91/68/84 3521 KK
In the hours before
Special weather statement, Aug 17, 1:45 PM EDT, 5 hours 54 minutes before
WVZ042>045-180000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 147 PM EDT SUN AUG 17 1997 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA UNTIL 8 PM... AN UNSTABLE AIR MASS WILL COMBINE WITH SURFACE BOUNDARIES THIS AFTERNOON AND EVENING TO PRODUCE SCATTERED THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA. SOME OF THESE STORMS COULD REACH SEVERE LIMITS WITH DAMAGING WINDS...HEAVY RAIN AND HAIL. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. KK
Special weather statement, Aug 17, 1:47 PM EDT, 5 hours 52 minutes before
WVZ042>045-180000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 147 PM EDT SUN AUG 17 1997 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA UNTIL 8 PM... AN UNSTABLE AIR MASS WILL COMBINE WITH SURFACE BOUNDARIES THIS AFTERNOON AND EVENING TO PRODUCE SCATTERED THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA. SOME OF THESE STORMS COULD REACH SEVERE LIMITS WITH DAMAGING WINDS...HEAVY RAIN AND HAIL. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. KK
Special weather statement, Aug 17, 4:20 PM EDT, 3 hours 19 minutes before
VAZ020-WVZ042>045-172330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 425 PM EDT SUN AUG 17 1997 ...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM FOR BATH CO... ...SEVERE THUNDERSTORM WATCH UNTIL 800 PM FOR SOUTHEASTERN WEST VIRGINIA... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1100 PM FOR MUCH OF NORTHERN VIRGINIA. IN THE BLACKSBURG AREA OF RESPONSIBILITY...THE WATCH INCLUDES BATH COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FOR SOUTHEASTERN WEST VIRGINA. AT 425 PM STRONG THUNDERSTORMS WERE MOVING THROUGH CENTRAL PORTIONS OF WEST VIRGINIA...AND EXTENDED SOUTHWESTWARD INTO KENTUCKY. THE INDIVIDUAL STORMS WERE RACING NORTHEASTWARD AT 40 MPH...BUT THE AREA OF STORMS WAS SINKING SOUTHEASTWARD TOWARD SOUTHEASTERN WEST VIRGINIA AND BATH COUNTY VIRGINIA AT ABOUT 20 MPH...AND THE STRONG STORMS SHOULD MOVE IN AROUND 600 PM. SOME OF THESE STORMS MAY HAVE DAMAGING WIND GUSTS OF 60 MPH OR MORE...OR ALSO LARGE HAIL. PEOPLE IN THE WATCH AREA SHOULD KEEP A CLOSE EYE ON THE WEATHER THIS EVENING. IF THREATENING WEATHER APPROACHES...SEEK SAFE INDOOR SHELTER. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE6 MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. JACKSON
Special weather statement, Aug 17, 4:25 PM EDT, 3 hours 14 minutes before
VAZ020-WVZ042>045-172330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 425 PM EDT SUN AUG 17 1997 ...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM FOR BATH CO... ...SEVERE THUNDERSTORM WATCH UNTIL 800 PM FOR SOUTHEASTERN WEST VIRGINIA... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1100 PM FOR MUCH OF NORTHERN VIRGINIA. IN THE BLACKSBURG AREA OF RESPONSIBILITY...THE WATCH INCLUDES BATH COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FOR SOUTHEASTERN WEST VIRGINA. AT 425 PM STRONG THUNDERSTORMS WERE MOVING THROUGH CENTRAL PORTIONS OF WEST VIRGINIA...AND EXTENDED SOUTHWESTWARD INTO KENTUCKY. THE INDIVIDUAL STORMS WERE RACING NORTHEASTWARD AT 40 MPH...BUT THE AREA OF STORMS WAS SINKING SOUTHEASTWARD TOWARD SOUTHEASTERN WEST VIRGINIA AND BATH COUNTY VIRGINIA AT ABOUT 20 MPH...AND THE STRONG STORMS SHOULD MOVE IN AROUND 600 PM. SOME OF THESE STORMS MAY HAVE DAMAGING WIND GUSTS OF 60 MPH OR MORE...OR ALSO LARGE HAIL. PEOPLE IN THE WATCH AREA SHOULD KEEP A CLOSE EYE ON THE WEATHER THIS EVENING. IF THREATENING WEATHER APPROACHES...SEEK SAFE INDOOR SHELTER. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. JACKSON
Special weather statement, Aug 17, 6:27 PM EDT, 1 hour 12 minutes before
VAZ020-WVZ042>045-180200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 627 PM EDT SUN AUG 17 1997 ...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM FOR BATH COUNTY VIRGINIA AND GREENBRIER COUNTY WEST VIRGINIA... ...SEVERE THUNDERSTORM WATCH UNTIL 800 PM FOR THE REST OF SOUTHEASTERN WEST VIRGINIA... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FOR SOUTHEASTERN WEST VIRGINA...INCLUDING MERCER...SUMMERS AND MONROE COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM FOR BATH COUNTY...WHILE THE WATCH FOR GREENBRIER COUNTY HAS BEEN EXTENDED UNTIL 1100 PM. AT 627 PM STRONG THUNDERSTORMS WERE JUST MOVING INTO SOUTHEASTERN WEST VIRGINIA...AND WERE APPROACHING BATH COUNTY VIRGINIA. THESE STORMS CONTINUE TO RACE NORTHEASTWARD AT 40 MPH...BUT THE AREA WAS ALSO SINKING SOUTHEASTWARD AT ABOUT 20 MPH. STRONG STORMS WILL BE CROSSING THE WATCH AREA UNTIL AROUND 800 PM. SOME OF THESE STORMS MAY HAVE DAMAGING WIND GUSTS OF 60 MPH OR MORE. WIND DAMAGE HAS BEEN REPORTED FROM SOME OF THESE STORMS AS THEY CROSSED CENTRAL SECTIONS OF WEST VIRGINIA. PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO KEEP A CLOSE EYE ON THE WEATHER THIS EVENING. IF THREATENING WEATHER APPROACHES... SEEK SAFE INDOOR SHELTER. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. JACKSON
Nearby
Severe Thunderstorm Warnings in West Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.